Illinois, 2017

Hail in Illinois, August 19, 2017

August 19, 2017 · NWS PAH · 4 events in 2 counties and zones

Scattered thunderstorms occurred south of a weak cold front that extended from central Indiana west across central Missouri. The storms were aided by a rather strong 500 mb shortwave trough extending from western Michigan down into the lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms occurred south of a weak cold front that extended from central Indiana west across central Missouri. The storms were aided by a rather strong 500 mb shortwave trough extending from western Michigan down into the lower Ohio Valley. Although instability was weak during these early morning storms, the strength of the shortwave and its associated wind fields resulted in isolated severe storms with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 19, 3:21 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 19, 3:21 AM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
421 AM CDT Sat Aug 19 2017

.SHORT TERM...(Today through Monday night)
Issued at 420 AM CDT Sat Aug 19 2017

Delayed discussion this morning while addressing near term and
eclipse-related forecast concerns. A more detailed eclipse weather
discussion will follow.

Weak surface convergence/trough evident in LAPS mass and pressure
fields this morning. Current convection over southwest Indiana
being reflected near this boundary. Canadian and GFS Ensemble
suggest sharpening/deepening of the trough over southern Illinois
through 7 am CDT with sharpening lapse rates enough to redevelop
convection along the surface trough. The Canadian/NAM-
WRF/ECMWF/ESRL HRRR guidance have a general handle on the timing
and location of this convective activity this morning as it moves
across southeast Illinois, Southwest Indiana, and the Pennyrile
region of west Kentucky. This activity should diminish quickly
from the west into the afternoon as the mid/upper level trough
axis moves to the east.

The northern limb of a weak and low amplitude ridge will build in
from the southwest during the afternoon and evening hours,
suppressing convection. Minor shortwave impulses ejected from the
offshore closed upper low near southern California will work to
dampen the ridge over the area overnight, bringing a small chance
for rain to southeast Missouri early Sunday morning. The ridge
will build back in during the day on Sunday and Sunday night,
limiting any potential for convection overnight.

This ridge will help delay the onset of convection from the upper
Midwest/Upper and Middle Mississippi Valley on Monday and Monday
night.

The capping effect of the ridge will also minimize mixing of low
level dewpoints during the latter part of the weekend. Heat Index
values could reach into 95 to 100 degree range on Sunday. Due to
the potential for a significant influx of persons into the area,
may issue and special weather statement highlighting the heat
index values for Sunday and Monday.

...Saturday morning forecast discussion on solar eclipse weather
for the Quad State region...

This discussion will highlight the expected weather and concerns
associated with the solar eclipse. The coverage area includes
southeast Missouri, southern Illinois, southwest Indiana, and west
Kentucky.

Opaque cloud cover through the main solar eclipse period, 17z-19z
(noon through 3 pm CDT) should remain below 30% (mostly sunny)
over all, but parts of southeast Missouri and southwest Illinois.

Suspect the increased coverage of cloud over southeast Missouri
will likely be due to debris clouds drawn downstream from remnant
MCS (Mesoscale Convective System, aka thunderstorms clusters) over
MO/KS overnight and during the morning hours on Monday. The upper
level flow should deflect most of the cloud cover to the east-
northeast. The ridging aloft and moisture trajectory near the
surface should slow the progression of the linear MCS further to
the north through the evening hours on Monday. The upper level
flow from these storms should keep most of the clouds north and
east of the area for the most part during the eclipse period. Even
if there is a cirrus deck in place, it should be thin enough to
see the eclipse.

The eclipse itself should reduce the impact of heat index values
along the core path, but heat index values between 95-102 degrees
will be likely over the delta region of southeast Missouri and
extreme southwest Kentucky and Illinois between 1 pm and 5 pm.

Thunderstorms will move in mainly during the afternoon and
nighttime hours on Tuesday and could pose a concern for travelers
leaving late in the day.

.LONG TERM...(Tuesday through Friday)
Issued at 420 AM CDT Sat Aug 19 2017

Tuesday into early Wednesday, a mid/upper upper level trough will
drop southeast into the MS/OH River Valleys with an associated
cold front. Should be plenty of moisture to work with too, with
surface dew points in the muggy 70s. Tuesday afternoon and evening
now look to bring the highest thunderstorm chances to the
forecast area. Given instability and shear expected, would not be
surprised to see a few strong to severe storms around the region.
Once the surface front passes on Wednesday, a major change in air
mass should take place as high pressure drops southeast from
Canada into the Midwest and western Great Lakes. High late in the
week will only be near near 80 in most locations with lows in the
mid 50s to near 60.

&&

.AVIATION...
Issued at 1145 PM CDT Fri Aug 18 2017

Upstream convection has resulted in some sct-bkn mid and high
clouds streaming this way. All convection that has attempted to
move southeast has dissipated before reaching our area. However,
there are some indications that some isolated to widely scattered
showers and/or storms may impact mainly KCGI overnight. Confidence
not high enough at this point to include in the TAF. Otherwise we
will see a frontal boundary pass through Saturday afternoon so a
wind shift will occur. Otherwise some afternoon cu is likely.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...Smith
LONG TERM...GM
Hazardous weather outlook, Aug 19, 4:51 AM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
551 AM CDT Sat Aug 19 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
551 AM CDT Sat Aug 19 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected over parts of
southern Illinois, southwest Indiana, and west Kentucky, mainly
during the morning hours. A few storms may producing damaging winds
and hail, as well as produce brief heavy rainfall and dangerous
lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a small chance for thunderstorms over southeast Missouri
early Sunday morning.

Heat index values will rise into the upper 90s to around 100
degrees each afternoon from Sunday through Tuesday.

There will be thunderstorm chances for the entire area, mainly
Tuesday and Tuesday night. A few strong to severe thunderstorms
cannot be ruled out, with damaging wind gusts and large hail the
main hazards. Locally heavy rainfall will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Smith/GM

In the hours before

Special weather statement, Aug 19, 3:58 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
458 AM CDT Sat Aug 19 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-192100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
458 AM CDT Sat Aug 19 2017

...Heat Index values in the upper 90s to around 100 degrees
expected each afternoon from Sunday through Tuesday...

A weak high pressure ridge will build in across the area later
today and persist across most of the Quad State region through
early Tuesday. Only small chances for rain are expected during
this time period.

The combination of warm temperatures in upper 80s to lower 90s,
combined with increasing humidity and light winds, will set the
stage for afternoon heat index values topping out in the upper 90s
to around 100 degrees each afternoon from Sunday through Tuesday.

The highest heat index values, between 100 and 103 degrees, are
expected over southeast Missouri and extreme southwest Illinois
and Kentucky on Sunday and Monday.

The time period of greatest concern for higher heat index values
will be from 1 pm through 5 pm CDT each day.

With large numbers of people expected to be outdoors from Sunday
through Tuesday, the potential for heat related illness may
increase, especially for those not accustomed to the typical heat
and humidity of late August.

Be sure to drink plenty of water and find opportunities to keep
cool in the shade, when possible.

The heat should move out of the area later on Tuesday, as showers
and thunderstorms usher in cooler air for the middle of next week.

Smith
Special weather statement, Aug 19, 4:07 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Paducah KY
507 AM CDT SAT AUG 19 2017

ILZ075-076-082-083-191030-
White IL-Hamilton IL-Jefferson IL-Wayne IL-
507 AM CDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE...WAYNE...
NORTHEASTERN JEFFERSON AND NORTHERN HAMILTON COUNTIES UNTIL 530 AM
CDT...

At 506 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wayne City, or 13 miles east of Mount Vernon, moving east at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mount Vernon, Fairfield, Wayne City, Bluford, Dix, Jeffersonville,
Sims, Mill Shoals, Mount Erie, Keenes, Golden Gate and Burnt Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3826 8815 3826 8802 3824 8802 3825 8881
      3845 8897 3853 8815
TIME...MOT...LOC 1006Z 270DEG 33KT 3833 8865
Special weather statement, Aug 19, 4:39 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
539 AM CDT SAT AUG 19 2017

ILZ076-082-083-191115-
White IL-Hamilton IL-Wayne IL-
539 AM CDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE...SOUTH
CENTRAL WAYNE AND NORTHEASTERN HAMILTON COUNTIES UNTIL 615 AM CDT...

At 539 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of McLeansboro, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carmi, Enfield, Mill Shoals, Springerton, Belle Prairie City and
Burnt Prairie.

LAT...LON 3806 8819 3815 8860 3826 8861 3826 8818
TIME...MOT...LOC 1039Z 281DEG 30KT 3820 8850

The radar

The Evansville,IN radar (KVWX), 44 km away, was scanning. The volume nearest the first event began at 11:07 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, White

When
August 19, 5:08 AM CST
Where
White County, Carmi to 1 mi N of Carmi
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.080, -88.170

A trained spotter reported quarter-size hail in Carmi, with slightly larger hail just north of the city.

Hail, Wayne

When
August 19, 5:40 AM CST
Where
Wayne County, Orchardville
Measured
1 in hail
Reported by
Social Media
Coordinates
38.500, -88.650

Hail, Wayne

When
August 19, 5:45 AM CST
Where
Wayne County, Wayne City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.350, -88.580

A few of the hailstones were estimated to be the size of golf balls. Most of them were quarter-size. Photos of the hail were relayed by emergency management officials.

Hail, White

When
August 19, 7:20 AM CST
Where
White County, 1 mi S of Carmi
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.066, -88.170

Dime-size hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712004, 712005, 712006, 712008.